Hydrogen Cyanide: It's Not Just a HazMat Anymore

Not much thought has been given to hydrogen cyanide even though it is 35 times more toxic than carbon monoxide.


Of particular interest to the fire service are the events in Providence, RI, in March of 2006. Twenty seven firefighters were tested for HCN exposure following several fires. These fires were not at chemical facilities, nor were they the result of a terrorist attack. The fires occurred in two residences and a restaurant. Eight firefighters had elevated HCN levels and two firefighters HCN levels were that they required a cyanide antidote kit (further discussed below).

HCN poisoning can only be accurately diagnosed in a hospital or laboratory setting through a whole blood cyanide test. Very few hospitals in the country perform cyanide testing in-house and only eight laboratories in the entire country perform a whole blood cyanide test. In these cases, it may take a week or longer to get the test results back. Hospitals may routinely test for CO, but rarely, if ever check for HCN unless specifically requested to do so. As with all medical calls, the initial diagnosis may be made based on the initial signs and symptoms as noticed by the first responder. Since we are talking about HCN being present at structure fires, it is essential that ALL firefighters become aware of the signs and symptoms of HCN exposure. This is entirely too important to be left to our brothers and sisters in EMS because "we didn't join the fire department to do medical calls." HCN can enter the body by absorption, inhalation or ingestion and targets the heart and brain, often incapacitating the victim within a short period of time.

The following are all signs and symptoms of HCN exposure.

  • Weakness/Dizziness
  • Flushing of the Skin/Pink or Red Skin Color
  • Rapid Breathing
  • Anxiety/Excitement
  • Perspiration
  • Vertigo
  • Headache
  • Drowsiness
  • Difficulty Breathing/Respiratory Arrest
  • Prostration
  • Tremors
  • Irregular/Rapid Heartbeat
  • Convulsions
  • Stupor
  • Paralysis
  • Coma

Take a look at the list above. How many of the symptoms are similar to CO poisoning? How many times have you experienced a headache after conducting a heavy fire attack followed by extensive overhaul? Was it because of CO or HCN? Think about that for a minute...

It is extremely difficult to detect HCN in the field as very few instruments can detect it at all or are set up to detect it in the first place. While HCN sensors are available for four-gas meters, they must be special ordered as they are not part of the stock sensor package on any monitor. The HazMatCadPlus detects HCN, but does not give a definitive number like a four-gas meter will. The M256 kit used for WMD incidents detects HCN, but can't be used in areas where smoke or burning debris is present and doesn't give a definitive concentration. The M256 also takes 10-15 minutes to give a reading and can only be used one time. Draeger and Sensidyne tubes both detect HCN, but a new tube must be used for each sample, making these impractical for monitoring during structure fires.

Because it is so difficult to detect HCN in the field given the monitoring capabilities of most fire departments, we must fall back on recognizing signs and symptoms so this information can be relayed to the emergency department at the receiving hospital. The antidote kit for HCN poisoning contains amyl nitrite, sodium nitrite and sodium thiosulfate and is known as the Lilly Kit, Taylor Kit or Pasadena Kit. Check with your EMS provider and local hospitals and you will probably be quite surprised. Most hospitals only carry one kit in their inventory. The majority of ALS transport units (approximately 70-to-80-percent) don't carry these kits or these drugs in their inventories. Some of you may be thinking that this isn't something to worry about. What happens if there is a terrorist act in your community involving HCN? What happens if you are faced with a situation like the Providence Fire Department was faced with back in March where several of their members were exposed to HCN during normal fire suppression activities?

While the antidote kit does work, it is not without its problems and therefore must only be administered in a hospital setting as opposed to in the field. Side effects may include a severe drop in blood pressure, vomiting, headache and a further decrease in the blood's ability to carry oxygen. These side effects may make the cure worse than the exposure. The latter is particularly dangerous in cases where the victim has suffered a significant CO exposure due to smoke inhalation. Because of these complications, the antidote kit is only administered after HCN poisoning has been confirmed by laboratory testing or there are strong indicators that the victim was indeed exposed to HCN.